Virginia, 2022

Winter Weather in Virginia, February 24 to 25, 2022

February 24 to 25, 2022 · NWS LWX · 15 events in 15 counties and zones

A wave of low pressure passed by to the west high high pressure remained to the north. Warm and moist air overran the low-level cold air, resulting in a wintry mix.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wave of low pressure passed by to the west high high pressure remained to the north. Warm and moist air overran the low-level cold air, resulting in a wintry mix. Snow and sleet amounts were light. Freezing rain ranged from a light glaze on elevated surfaces west of Washington DC to around one to two tenths of an inch in the northern Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 4:16 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 24, 4:16 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
416 AM EST Thu Feb 24 2022

.SYNOPSIS...
Strong high pressure will be located to the north today while
low pressure develops to the west. The low will drag a cold
front across the area Friday. High pressure will build into the
area on Saturday, then a cold front will drop through the area
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Bottom line up front: a few waves of precipitation cross the
area today through Friday morning. The greatest impacts will
likely come from ice, especially in the higher elevations. Ice
Storm Warnings have been issued for western Maryland and Mineral
County WV, with Winter Weather Advisories stretching southwest
to northeast, including the northwest Washington suburbs and
Baltimore area.

Strong high pressure is building across Canada this morning,
advecting colder and drier air into the area...but not too cold
just yet. That sort of complicates the first round of light
precipitation expected to cross the area later this morning into
the midday hours due to a weak shortwave trough. This could
bring a mix of light rain, snow, and sleet, and perhaps some
pockets of freezing rain. At this time, only covered this round
with an advisory in the central Shenandoah Valley and
surrounding highlands, which may see off and on freezing rain
through the day, particularly on the ridges. Given the warm
antecedent conditions, don't think there will be any impacts
farther north, but we will monitor the situation.

Stronger isentropic ascent will lift across the area this
evening into tonight as low pressure develops west of the area.
This part of the event will largely come down to surface
temperatures, as temperatures aloft will largely support a rain
or freezing rain scenario (perhaps there could be some sleet
closer to the PA border). The coldest models seem to advect
those values in which seems unlikely, so took a middle ground
solution. This places potential freezing rain from the Baltimore
area southwest through the western Washington suburbs to the
northern Shenandoah Valley and northwest. Would expect only
minor amounts in the lower elevations...probably mostly on
elevated surfaces. Greatest accumulations are expected along the
ridges and closer to the PA border where it will be both colder
and greater precipitation amounts are expected. Warm air will
try to work in from the southeast overnight, but as is typical
with a cold air damming at night scenario, expect progress to be
slow, and some locations in the northwest may not break above
freezing until the cold front arrives Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The low pressure pulls away and trailing cold front crosses by
midday. Most precipitation outside of the upslope areas should
end by mid to late morning. Gusty winds will develop behind this
system and could approach wind advisory thresholds, especially
in the higher elevations. This could prove to be impactful for
areas in the Ice Storm Warning, which will likely see little to
no time above freezing before the winds arrive. We will keep an
eye on this situation. Elsewhere, temperatures should briefly
spike into the mid 40s north to lower 60s south.

High pressure will gradually build in from the west Friday night
through Saturday night, returning temperatures below normal.
Some light upslope snow could occur Friday afternoon into the
night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Broad troughing will persist across the Rockies while a trough
develops over New England on Sunday. This pattern amplifies heading
into Monday leaving the local region in persistently northwesterly
flow aloft. Late Sunday into Sunday night, a weak, moisture-starved,
front/clipper will advance towards the region. This disturbance
looks primarily dry, except for perhaps across the Allegheny
Mountains where orographic enhancement could result in light snow
showers. Regardless, this disturbance will result in another
reinforcing shot of cold air with increasing winds out of the
northwest. A few upslope snow showers could persist into Monday
before high pressure builds in. Another clipper system moves across
the southern Great Lakes late Tuesday into Wednesday, possibly
bringing additional upslope snow showers to the mountains, with dry
conditions persisting elsewhere.

Below normal temperatures are expected to start the long
term, before a moderating trend develops by the end of the period.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
VFR conditions expected early this morning. Lead disturbance
will bring a round of light precipitation later this morning
into the midday hours. Could be a mixture of snow, sleet, and
rain...though am not certain how much impact there will be given
a dry atmosphere. A break is likely this afternoon, with more
widespread moderate precipitation expected tonight along with
IFR to LIFR ceilings. Temperatures/precip types remain
uncertain. The greatest chance for FZRA will be at MRB, followed
by IAD, BWI, and MTN. This could be more widespread if colder
models verify, but am doubting those based on recent performance
and current trends. Will send amended TAFs to reflect the
current thinking. There could be some LLWS tonight, but the
shear layer looks like it will be above 2000 ft most of the
time.

Cold front crosses Friday with gusty west-northwest winds in its
wake. VFR Friday night-Saturday night.

VFR conditions persist into Sunday and Monday across the terminals
as any precipitation remains over the mountains. An increase in
clouds/winds are possible Sunday evening/night, with restrictions
not expected at this time given forecast cloud bases.

&&

.MARINE...
Small Craft Advisories remain in effect for the wider waters
through early this morning due to strong north flow. Light
winds are expected later today into tonight as two disturbances
move across the area. Behind the disturbance passing, winds
will ramp up significantly Friday afternoon, with winds
potentially exceeding 30 to 35 knots. They look to be most
likely for the northern part of the Chesapeake Bay and northern
Tidal Potomac River, yielding a Gale Watch for those areas.

SCA conditions may linger into Saturday morning. Winds should
subside to sub-SCA levels by Saturday afternoon into Saturday night.

Winds likely increase Sunday into Sunday night ahead out of a cold
front out of the south and behind the cold front out of the
northwest to SCA levels.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Ice Storm Warning from 5 PM this afternoon to 10 AM EST Friday
     for MDZ001-501-502.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Friday for MDZ003>006-507.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Friday for MDZ008-011-503>506-508.
VA...Winter Weather Advisory from 8 AM this morning to 10 PM EST
     this evening for VAZ025-026-503-504.
     Winter Weather Advisory from 8 AM this morning to 1 AM EST
     Friday for VAZ027-029-507-508.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Friday for VAZ028-030-031-040-501-505-506.
WV...Winter Weather Advisory from 8 AM this morning to 10 PM EST
     this evening for WVZ505-506.
     Winter Weather Advisory from 8 AM this morning to 1 AM EST
     Friday for WVZ055-501-502.
     Ice Storm Warning from 5 PM this afternoon to 10 AM EST Friday
     for WVZ503-504.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Friday for WVZ050>053.
MARINE...Gale Watch from Friday afternoon through Friday evening for
     ANZ530>532-535-538>540.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ531>534-537-539>541-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...ADS/CPB
MARINE...ADS/CPB
Hazardous weather outlook, Feb 24, 5:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EST Thu Feb 24 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-251015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect tonight for portions of
north central and northeast Maryland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Watch is in effect for the upper Tidal Potomac River and
upper Chesapeake Bay Friday afternoon through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Please report snow and ice measurements according to standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-251015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
509 AM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect today into this evening
for the central Shenandoah Valley and surrounding highlands, and
tonight for portions of northern Maryland, northern Virginia, and
eastern West Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory continues until 10 AM Friday for
potions of northern Maryland and eastern West Virginia.

.SPOTTER INFORMATION STATEMENT...

Please report snow and ice measurements according to standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-251015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An Ice Storm Warning is in effect for Allegany, Garrett, and
Mineral Counties beginning at 5 PM. A Winter Weather Advisory is
in effect for the remainder of the outlook area today into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Ice Storm Warning continues until 10 AM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Please report snow and ice measurements according to standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
February 24, 8:00 AM EST to 10:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
February 24, 8:00 AM EST to 10:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
February 24, 8:00 AM EST to 10:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
February 24, 8:00 AM EST to 10:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
February 24, 8:00 AM EST to February 25, 12:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Page

When
February 24, 8:00 AM EST to February 25, 12:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
February 24, 8:00 AM EST to February 25, 12:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
February 24, 8:00 AM EST to February 25, 12:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 24, 8:00 AM EST to February 25, 7:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
February 24, 8:00 AM EST to February 25, 7:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 24, 8:00 AM EST to February 25, 7:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
February 24, 8:00 AM EST to February 25, 7:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
February 24, 8:00 AM EST to February 25, 7:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
February 24, 6:00 PM EST to February 25, 7:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
February 24, 6:00 PM EST to February 25, 7:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999431, 999432, 999433, 999434, 999436, 999437, 999438, 999439, 999440, 999441, 999442, 999443, 999446, 999444, 999445.